Send to:

Choose Destination
See comment in PubMed Commons below
Int J Clin Pharmacol Ther. 2008 Feb;46(2):96-101.

Fatal amiodarone-induced hepatotoxicity: a case report and literature review.

Author information

  • 1Department of Pharmacy, Chi Mei Medical Center, Tainan, Taiwan.



To report a fatal case of amiodarone-induced acute hepatotoxicity after intravenous amiodarone administration and similar fatal cases review.


A 72-year-old woman with a history of hypertension, prior cardiovascular disease, atrial fibrillation and diabetes mellitus was admitted to the hospital with acute pyelonephritis and transferred to the intensive care unit due to cerebral infarction. An antidiabetic drug, a low dose of aspirin and intravenous amiodarone therapy was started. After receiving a second dose of amiodarone (1,200 mg; injection rate 1 mg/min), the woman developed ascites, jaundice, high levels of serum transaminases, decreased prothrombin time, and finally became unconscious. Immediately after treatment was discontinued, her extremely high hepatic parameters returned to normal. According to the Naranjo probability scale, this adverse reaction was highly probable.


The occurrence of acute liver damage after intravenous amiodarone is rare but harmful. It can be induced by polysorbate 80, a solubilizer, by immunomediated centrilobular necrosis, or by the presence of a functional PPAR-I+/- gene.


Amiodarone is an effective antiarrhythmic agent for preventing and treating atrial and ventricular arrhythmias. The molecular mechanism causing acute hepatic damage after amiodarone treatment is not clear. Therefore, amiodarone must be administered with care, and liver function should be monitored closely in patients treated with this drug.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk